High Wind, Northwest Providence
- When
- September 11, 2:00 PM EST to 4:00 PM EST
- Where
- Northwest Providence forecast zone
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
High winds buffeted parts of northern and central Rhode Island, as a result of Hurricane Gustav passing several hundred miles southeast of New England and high pressure over southern Canada. Although wind speeds were measured as high as 50 mph, there were numerous reports of downed trees and branches which took down power lines and disrupted service to about eighteen thousand electric customers.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
High winds buffeted parts of northern and central Rhode Island, as a result of Hurricane Gustav passing several hundred miles southeast of New England and high pressure over southern Canada. Although wind speeds were measured as high as 50 mph, there were numerous reports of downed trees and branches which took down power lines and disrupted service to about eighteen thousand electric customers. The damage was likely due to weakened root systems, as a result of the longer term drought being felt over much of the northeast, in addition to the fact that most trees still had their leaves. Downed power lines lit a brush fire along Route 104 in Smithfield and trees blocked a road in Warwick. In Providence, a tree fell on a vehicle and branches fell onto a house. About four thousand electric customers lost power in Johnston and Glocester. Falling trees caused damage to a car and two homes in Johnston. Many trees were reported downed by the high winds in Coventry near the Scituate line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 11, 1:45 PM EST, 15 minutes earlier.
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
MAZ020>024-RIZ006-007-112045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1043 AM EDT WED SEP 11 2002 ...SWELLS AND SURF CONTINUE TO INCREASE ALONG THE SOUTH COAST OF NEW ENGLAND... AT 11 AM THIS MORNING...GUSTAV WAS UPGRADED TO A HURRICANCE...PACKING SUSTAINED WINDS OF 75 MPH AND GUSTS TO OVER 95 MPH. IT WAS LOCATED 170 MILES SOUTH OF NANTUCKET RACING TO THE NORTHEAST. IT IS FORECAST TO PASS WELL TO THE EAST OF NANTUCKET LATE THIS AFTERNOON AND EARLY THIS EVENING. SWELLS OF 5 TO 7 FT ARE BEING REPORTED AT BUOYS FROM THE NANTUCKET AREA TO JUST SOUTH OF LONG ISLAND. HOWEVER...CLOSER TO THE STORM...SEAS OF 12 FT WERE ALREADY OCCURRING. SEAS ARE FORECAST TO INCREASE TO 10 TO 15 FEET IN THE COASTAL WATERS OFF OF SOUTHEAST MASSACHUSETTS AND RHODE ISLAND LATE THIS AFTERNOON AND TONIGHT. HIGHER THAN NORMAL SURF AND STRONG RIP TIDES WILL OCCUR IN THESE AREAS. PEOPLE SHOULD AVOID SWIMMING OR SURFING AT THE BEACH...ESPECIALLY IN AREAS WITHOUT LIFEGUARDS...SINCE IT COULD BECOME LIFE THREATENING. GUSTAV WILL MERGE WITH WITH A STRONG COLD FRONT TO PRODUCE A VERY INTENSE STORM SYSTEM AS IT HEADS PAST GEORGES BANK INTO THE GULF OF MAINE TONIGHT. THE COMBINATION OF THIS LOW PRESSURE SYSTEM AND THE HIGH PRESSURE AREA TRYING TO BUILD IN FROM THE WEST WILL CAUSE GALE FORCE WINDS OVER ALL SOUTHERN NEW ENGLAND COASTAL WATERS LATE THIS AFTERNOON AND TONIGHT. OFFSHORE WATERS MARINERS SHOULD BE ADVISED THAT THE MARINE PREDICTION CENTERS OFFSHORE WATERS FORECAST...FOR GEORGES BANK...IS FORECASTING SEAS AS HIGH AS 30 FEET IN THE SOUTHEAST PORTION FOR A BRIEF PERIOD LATE THIS AFTERNOON AS GUSTAV PASSES THROUGH THERE. SMALL CRAFT OPERATORS SHOULD AVOID VENTURING FAR FROM PORT. OWNERS OF BOATS SECURED IN HARBORS ALONG THE OUTER CAPE...NANTUCKET AND MARTHAS VINEYARD SHOULD MONITOR THE STRENGTH OF THEIR MOORINGS. ALL MARINERS SHOULD MONITOR THE LATEST ADVISORIES ON TROPICAL STORM GUSTAV FROM THE TROPICAL PREDICTION CENTER.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
200 PM EDT WED SEP 11 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
102 PM GRANVILLE MA WIND DAMAGE
09/11/02 FRANKLIN TREES DOWN AND POWER
LINES DOWN. ROADS CLOSED
AT ROUTES 57 AND 189.
1157 AM SOUTHWICK MA WIND DAMAGE
09/11/02 FRANKLIN 2 SECONDARY ROADS CLOSED
DUE TO TREES AND POWERLINES
DOWN.
1220 TO BLANFORD MA MULTIPLE WIND DAMAGE
120 PM HAMPDEN REPORTS. GUSTS TO 50 MPH
1220 TO GREENFIELD MA MULTIPLE WIND DAMAGE
120 PM FRANKLIN REPORTS
145 PM BRISTOL CONNECTICUT CT WIND GUST 52 MPH
CARBONEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
218 PM EDT WED SEP 11 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
102 PM GRANVILLE MA WIND DAMAGE
09/11/02 FRANKLIN TREES DOWN AND POWER
LINES DOWN. ROADS CLOSED
AT ROUTES 57 AND 189.
1157 AM SOUTHWICK MA WIND DAMAGE
09/11/02 FRANKLIN 2 SECONDARY ROADS CLOSED
DUE TO TREES AND POWERLINES
DOWN.
1220 TO BLANFORD MA MULTIPLE WIND DAMAGE
120 PM HAMPDEN REPORTS. GUSTS TO 50 MPH
1220 TO GREENFIELD MA MULTIPLE WIND DAMAGE
120 PM FRANKLIN REPORTS
145 PM BRISTOL CT WIND GUST 52 MPH
HARTFORD
155 PM NORTHHAMPTON MA WIND DAMAGE
HAMPSHIRE 24 INCH TREE DOWNED.
ROAD CLOSED
CARBONEPRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE TAUNTON, MA
218 PM EDT WED SEP 11 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
102 PM GRANVILLE MA WIND DAMAGE
09/11/02 FRANKLIN TREES DOWN AND POWER
LINES DOWN. ROADS CLOSED
AT ROUTES 57 AND 189.
1157 AM SOUTHWICK MA WIND DAMAGE 09/11/02
HAMPTON 2 SECONDARY ROADS
CLOSED DUE TO TREES AND
POWERLINES DOWN.
1220 TO BLANFORD MA MULTIPLE WIND DAMAGE
120 PM HAMPDEN REPORTS. GUSTS TO 50 MPH
1220 TO GREENFIELD MA MULTIPLE WIND DAMAGE
120 PM FRANKLIN REPORTS
145 PM BRISTOL CT WIND GUST 52 MPH
HARTFORD
155 PM NORTHHAMPTON MA WIND DAMAGE
HAMPSHIRE 24 INCH TREE DOWNED.
ROAD CLOSED
CARBONEThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320761, 5320762, 5320763.